Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS San Diego, CA

September 10, 2002San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 10, 2002, 11:43 AM PDT for San Diego County, California. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 10, 2002, 11:43 AM PDT (18:43 UTC)
Expired
Sep 10, 2002, 12:30 PM PDT
In force
47 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

What was reported inside it

TimeReportWhereRemark
Sep 10, 12:00 PM PDTHail 1Potrero, CA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 6.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2002-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2002-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2372 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 101844
SVRSGX
CAC073-101930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1141 AM PDT TUE SEP 10 2002

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 1230 PM PDT

* AT 1133 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF PINE VALLEY...OR ABOUT 
  9 MILES NORTHWEST OF CAMPO...NEARLY STATIONARY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN SAN DIEGO.

$$

LAT...LON 3272 11670 3259 11655 3284 11622 3299 11641

$$

ATKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 6:11 AM PDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 10, 6:11 AM PDT, 5 hours 32 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PDT TUE SEP 10 2002

.SYNOPSIS...ENOUGH RESIDUAL MOISTURE MAY REMAIN FOR A FEW
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THIS AFTERNOON.
OTHERWISE...FAIR WEATHER WILL CONTINUE WITH BUILDING HIGH PRESSURE
ALONG THE WEST COAST BRINGING WARMER TEMPERATURES BY THE WEEKEND.

.DISCUSSION...THE ETA IS INITIALIZED BEST WITH THE WEAK UPPER LOW
JUST TO THE SOUTHWEST OF SAN DIEGO. THIS LOW WILL MOVE SLOWLY
NORTHEASTWARD DURING THE NEXT TWO DAYS...EXITING SOUTHERN CALIFORNIA
BY WEDNESDAY NIGHT. MID LEVEL MOISTURE OVER SOUTHWEST CALIFORNIA IS
BEGINNING TO DECREASE...BUT SHOULD STILL BE SUFFICIENT FOR A FEW
THUNDERSTORMS OVER THE SAN DIEGO COUNTY MOUNTAINS AND POSSIBLY THE
HIGHEST PEAKS OF THE SAN BERNARDINO MOUNTAINS THIS AFTERNOON. WITH
MOISTURE DECREASING...ANY THUNDERSTORMS TODAY SHOULD GENERATE MORE
WIND AND LESS RAINFALL THAN THOSE MONDAY AFTERNOON. MID LEVEL
MOISTURE SHOULD CONTINUE TO GRADUALLY DECREASE WEDNESDAY AND
THURSDAY...BUT WITH ENOUGH FOR A FEW AFTERNOON CLOUDS OVER THE
MOUNTAINS EACH AFTERNOON. WEAK EASTERLY LOW LEVEL FLOW WILL ALLOW
TEMPERATURES WEST OF THE MOUNTAINS TO REACH LEVELS A LITTLE GREATER
THAN THOSE OF MONDAY. BUILDING HIGH PRESSURE ALONG THE WEST COAST
COMBINED WITH WEAK DIURNAL OFFSHORE PRESSURE GRADIENTS COULD ALLOW
TEMPERATURES WEST OF THE MOUNTAINS TO GET QUITE WARM DURING THE
WEEKEND. IT MAY NOT BE UNTIL EARLY NEXT WEEK UNTIL THERE IS ANY
GREAT RESURGENCE OF THE MARINE LAYER.

.SAN...NONE.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 11:44 AM PDTSevere Thunderstorm WarningSGXSan Diego46 min

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.